27 January, 2012
Is My Supplement with Calcium, Magnesium & Zinc Causing My Stinky Gas?
Taking dietary supplements or vitamins always comes with a risk of side effects. One common type of side effect is digestive upset, which could include nausea, diarrhea or excessive flatulence. Calcium, magnesium and zinc all affect your digestive tract. Though these minerals may prove beneficial for reducing flatulence in some cases, they could worsen the smell of gas in others.
Calcium and Zinc
Calcium and zinc in your dietary supplements might actually reduce your flatulence. Calcium helps to neutralize stomach acid, helping to prevent digestive upset and flatulence that could develop due to excessive acidity. In addition, zinc may relieve malodorous flatulence; zinc supplements may reduce the smell associated with gas, according to the NYU Langone Medical Center. However, zinc does not reduce the volume of gas expelled.
The magnesium in your dietary supplement could contribute to gas if you suffer from gastritis, a stomach condition in which the lining of your stomach becomes inflamed, leading to digestive upset and flatulence. Magnesium, in the form of magnesium hydroxide, can prevent the absorption of some gastritis medications and might therefore worsen gastritis, leading to increased flatulence. The University of Maryland recommends taking magnesium hydroxide at a different time of day than gastritis medication to prevent a harmful interaction.
Mineral Overdose and Digestive Upset
Taking large doses of supplements that contain calcium, magnesium and zinc might also lead to smelly gas by causing digestive upset. Magnesium taken in high doses acts as a laxative and may therefore cause gas and diarrhea, while calcium and zinc overdoses also contribute to digestive upset. Overdosing on magnesium, calcium and zinc can also have more serious side effects, including diminished kidney function, increased risk of kidney stones and copper deficiency. Due to the risk of side effects, you should always consult a doctor before taking supplements, and never exceed the dosage recommended by your physician.
Other Possible Causes
If you do not suffer from gastritis and you do not consume large doses of magnesium, calcium and zinc supplements, other lifestyle factors could account for your increased flatulence. Introducing new foods into your diet could cause digestive upset, and quickly increasing your dietary fiber intake can cause abdominal bloating, diarrhea and gas. Alternatively, your body might respond negatively to other ingredients, such as herbal blends, found in some dietary supplements, explaining your gas. Talk to your doctor about any side effects when taking magnesium, calcium and zinc supplements, so she can help you identify the underlying cause and propose a solution.
- Columbia Health: Flatulence
- NYU Langone Medical Center: Intestinal Gas
- University of Maryland Medical Center: Gastritis
- Linus Pauling Institute Micronutrient Information Center: Calcium
- Linus Pauling Institute Micronutrient Information Center: Zinc
- Linus Pauling Institute Micronutrient Information Center: Magnesium
- BWFolsom/iStock/Getty Images